MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122554
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Infiltration into Tissue (1931)
Date of Event 09/20/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a bilateral index bhr resurfacing surgery on the (b)(6) 2007, the patient was noted to have elevated levels of cobalt and chromium.A left hip revision surgery was performed on the (b)(6) 2022, on which the femoral head was explanted and exchange with a dual mobility liner and an oxinium femoral head.The patient supported the procedure well without any complications.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
A left hip revision surgery was performed because the patient was noted to have elevated levels of cobalt and chromium.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the device.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup, and this failure will continue to be monitored.Similar complaints have been identified for the head, this will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.With the limited information provided the clinical root cause of the reported elevated cobalt and chromium cannot be confirmed.It cannot be concluded the elevated metal ions were associated with a mal performance of the implant or implant failure.It is noted patient experienced a post operative wound infection and had a second revision.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
A left hip revision surgery was performed because the patient was noted to have elevated levels of cobalt and chromium.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the device.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup, and this failure will continue to be monitored.Similar complaints have been identified for the head, this will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.It should be noted, the bhr surgical technique (rev a 01/07 0216-1516) indicates, ¿the acetabular component is then fully impacted with 15-20° of anteversion and 40-45° inclination angle.¿ with the limited information provided the clinical root cause of the reported elevated cobalt and chromium cannot be confirmed.It cannot be concluded the elevated metal ions were associated with a mal performance of the implant or implant failure.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 54MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16911559
Report Number3005975929-2023-00062
Device Sequence Number6148320
Product Code KWL
UDI-Device Identifier00885556071854
UDI-Public885556071854
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74122554
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2023
Supplement Date Received by Manufacturer05/19/2023
03/26/2024
Initial Report FDA Received Date05/11/2023
Supplement Report FDA Received Date05/19/2023
03/27/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETLR CUP HAP 62MM W/ IMPTR; MODULAR SLEEVE {} PLUS 0MM 12/14; UNKN ANTHOLOGY HIP IMPL
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age65 YR
Patient SexMale